Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Chicago, IL

August 2, 2001Cook County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 2, 2001, 9:25 AM CDT for Cook County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2001, 9:25 AM CDT (14:25 UTC)
Expired
Aug 2, 2001, 12:30 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Whole counties

County Cook County, IL

The radar

The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2814 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 021429
FFWLOT
ILC031-021730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
925 AM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 1230 PM CDT

* AT 922 AM CDT THE PUBLIC REPORTED FLOODING IN DOWNTOWN CHICAGO.
IN ADDITION 4 INCHES OF RAIN HAS BEEN REPORTED IN SKOKIE...2.68 JUST
SOUTHWEST OF MIDWAY AIRPORT...AND 3.5 INCHES IN AN HOUR ON CHICAGO/S
NORTH SIDE.  STREET AND BASEMENT FLOODING HAS BEEN REPORTED.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK WILL FLOAT IN ABOUT 2 FEET OF WATER...
EVEN WITH 4 WHEEL DRIVE. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
DO NOT DRIVE THROUGH FLOODED ROADS.

MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:05 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 4:05 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT THU AUG 2 2001

THUNDERSTORMS THAT DROPPED SOUTHEAST OUT OF SOUTHERN WI LAST EVENING
DIDN'T GET TOO FAR INTO NORTHERN IL BEFORE WEAKENING. EVEN THE
LINGERING SHOWERS IN NORTHEAST AND EAST CENTRAL IL HAVE ALL BUT
DISSIPATED. FRONTAL BOUNDARY EARLY THIS MORNING EXTENDING FROM
EASTERN LAKE SUPERIOR SOUTHWESTWARD ACROSS WI AND IA TO SOUTH
CENTRAL NEB WITH 3 DISTINCT AREAS OF ACTIVE CONVECTION...CENTRAL
HIGH PLAINS...NORTHERN IA AND SOUTHERN WI...WITH SOME FILLING IN
ALONG THE FRONT FROM WI TO IA. COMPARED TO CURRENT RADAR AND
SATELLITE IT APPEARS THAT THE AVN MODEL HAS THE BEST HANDLE ON THE
SITUATION PER ITS QPF...OMEGA AND ISENTROPIC FIELDS. FOLLOWING AVN
BRINGS UVV AND QPF MAX SOUTH-SOUTHEAST OUT OF SOUTHERN WI...ACROSS
NORTHEAST IL AND TO EAST CENTRAL IL AND NORTHWEST IND BY EVENING AS
SHORT WAVE ROTATES AROUND UPPER RIDGE ON SOUTHERN PERIPHERY OF
WESTERLIES. SOME HEAVIER RAINS POSSIBLE WITH SLOW MOVING CELL
MOVEMENT INDICATED ALONG WITH PRECIPITABLE WATER OF 2 TO 2 1/2
INCHES. FRONT TO ONLY MAKE SLOW PROGRESS AND AGAIN PREFER AVN HERE
WHICH IS SLOWEST IN PUSHING IT INTO NORTHWESTERN AND FAR
NORTHEASTERN IL THIS AFTERNOON...AND EVENTUALLY INTO CENTRAL IL
OVERNIGHT. CLOUDS AND LOCALLY COOLED AIR FROM TSRA SHOULD KEEP TEMPS
IN THE 85 TO 90 DEGREE RANGE. DEW POINTS STILL HIGH BUT HEAT INDEX
VALUES WILL BE BELOW HEADLINE THRESHOLD. WILL STILL KEEP MENTION OF
HUMID CONDITIONS IN FORECAST THOUGH. SLIGHTLY COOLER AND DRIER AIR
TO ARRIVE FRIDAY AS THE SURFACE RIDGE AND ITS LOWER 60S DEW POINTS
CURRENTLY OVER THE DAKOTAS MOVES EAST INTO THE WESTERN LAKES REGION.

.CHI...NONE.

TRS

In the hours before

Special weather statement, Aug 2, 6:18 AM CDT, 3 hours 7 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST THU AUG 2 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

THERE WILL BE SOME THUNDERSTORMS TODAY AHEAD OF A COLD FRONT AS IT
SLOWLY MOVES SOUTHEASTWARD INTO NORTHERN ILLINOIS...BUT THEY ARE NOT
EXPECTED TO BE SEVERE.  THE COLD FRONT WILL MOVE THROUGH NORTHERN
ILLINOIS AND NORTHWEST INDIANA TONIGHT...ENDING THE THREAT OF STORMS
THIS EVENING.  AS HIGH PRESSURE MOVES EAST INTO THE UPPER MIDWEST
FRIDAY...A LITTLE COOLER AND DRIER AIR WILL SPREAD INTO TmHE AREA.

TRS

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:06 AM CDTSevere Thunderstorm WarningLOTKankakee24 min

Nearby

Flash Flood Warnings in Illinois, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.